Hail, Ochiltree
- When
- August 2, 9:25 PM CST to 9:26 PM CST
- Where
- Ochiltree County, 4.15 mi N of Perryton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.460, -100.800
Severe thunderstorms moved across the eastern Texas Panhandle during the evening and produced large hail and damaging winds. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the eastern Texas Panhandle during the evening and produced large hail and damaging winds. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 5:34 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 634 PM CDT SUN AUG 2 2009 .AVIATION... MAIN AVIATION CONCERN WILL BE CONVECTION IN THE IMMEDIATE SHORT TERM. THUNDERSTORMS HAVE DEVELOPED IN A MOIST AND UNSTABLE ENVIRONMENT ACROSS THE OKLAHOMA PANHANDLE. WILL CONTINUE THE VCTS REMARKS AT GUY BUT WILL INCLUDE A TEMPO GROUP FROM 00Z TO 02Z AS NEARBY CONVECTION MAY IMPACT THE TERMINAL. CB REMARKS WILL SUFFICE AT AMA/DHT FOR NOW...BUT WILL HAVE TO MONITOR CONVECTION MOVING OUT OF SE COLORADO AND NE NEW MEXICO. OUTSIDE OF SOME BRIEF MVFR CONDITIONS AT GUY...VFR FORECAST CONTINUES THE NEXT 24 HOURS. TAB && .PREV DISCUSSION... /ISSUED 328 PM CDT SUN AUG 2 2009/ DISCUSSION... FEWER CLOUDS TODAY HAS ALLOWED TEMPERATURES TO CLIMB TODAY. SOUTHERLY WINDS ARE TAPPING MOIST AIR AND SENDING DEWPOINTS UPWARD AS WELL. ADDING TO THE MIX IS A DEEPENING SURFACE TROUGH OVER WHICH A LOW LEVEL JET IS SETTING UP FOR THIS EVENING. THE BEST AREA FOR ANY SEVERE STORMS TO INITIATE WILL BE IN THE WESTERN PORTIONS OF THE PANHANDLES ALTHOUGH COVERAGE MAY BE LESS THAN IN PREVIOUS DAYS. FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. TEMPERATURES WILL BE TRENDING UPWARD EARLY THIS WEEK AS THE SOILS DRY AND THE UPPER HIGH IS PRESSED EASTWARD BY A STRONG WEST COAST SYSTEM. DISTURBANCES WILL CONTINUE TO RIDE OVER THE RIDGE AND BRING THE CHANCES OF PRECIPITATION THROUGH MIDWEEK. THE COVERAGE OF THE STORMS WILL DECREASE AS THE NORTHWEST FLOW WEAKENS AND SUBSIDING AIR INTENSIFIES. THE BEST CHANCES FOR ANY PRECIPITATION APPEARS TO BE IN THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE AS A SURFACE BOUNDARIES REMAINS STALLED OVER KANSAS AND DISTURBANCES ROLL PAST THE AREA ALONG THE STATIONARY FRONT. THE GENERAL FLOW WILL BE SHIFTING TO THE SOUTHWEST AS THE HIGH CENTERS FURTHER TO THE EAST BY THE END OF THE WEEK. AS THE RIDGE MOVES FURTHER EASTWARD AND THE WEST COAST TROUGH SETS UP...THIS WILL ALLOW TEMPERATURES TO LOWER A BIT LATE IN THE WEEK. THE MAIN CHANGES TO THIS PACKAGE WERE MADE ON FIRST PERIOD POPS AND QPF...WITH MINOR TWEAKS OTHERWISE. WYNNE FIRE WEATHER... HIGH PRESSURE WILL INTENSIFY OVER THE PANHANDLES EARLY IN THE WEEK AND WILL PUSH TEMPERATURES UP AND ALLOW THE GROUND SURFACE TO DRY FROM THE RECENT RAINS. 20 FOOT WINDS REMAIN AROUND 10 TO 15 KTS THROUGH THE WEEK WHILE THE MINIMUM AFTERNOON RH READING ARE EXPECTED TO CONTINUE AT 20 PERCENT OR HIGHER. NEXT WEEKEND...CONDITIONS SHOULD BE DRIER AND WINDS MAY BE STRONGER AS A STRONG SURFACE SYSTEM SETS UP IN THE LEE OF THE ROCKIES. WYNNE && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 520 PM CDT SUN AUG 2 2009 OKZ001>003-TXZ001>020-031100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 520 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE... THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE TROUGH OVER THE NORTHWEST SECTIONS OF THE PANHANDLES AND OVER THE ROCKY MOUNTAINS. THESE STORMS WILL SPREAD SOUTHEAST ACROSS THE PANHANDLES. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT WHICH COULD LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND NORTHWEST TEXAS PANHANDLES MONDAY AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY ALSO LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGEMENT GROUPS MAY BE CALLED UPON FOR ACTIVATION THIS AFTERNOON AND TONIGHT. TAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 955 PM CDT SUN AUG 2 2009 OKZ002-003-TXZ003-004-030330- TEXAS OK-BEAVER OK-HANSFORD TX-OCHILTREE TX- 955 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 PM CDT FOR OCHILTREE... NORTHEAST HANSFORD...SOUTHWEST BEAVER AND SOUTHEAST TEXAS COUNTIES. AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS 11 MILES SOUTHEAST OF HARDESTY AND 5 MILES NORTHEAST OF GUYMON...MOVING EAST SOUTHEAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. ANDRADE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
958 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 7 WNW TURPIN 36.91N 101.00W
08/02/2009 E65 MPH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA0900141
NUTTALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 NW TURPIN 36.91N 100.92W
08/02/2009 E1.75 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA0900142
TABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1013 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 4 NW TURPIN 36.91N 100.92W
08/02/2009 E65 MPH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA0900143
TABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1014 PM CDT SUN AUG 2 2009 TXZ005-010-030400- LIPSCOMB TX-HEMPHILL TX- 1014 PM CDT SUN AUG 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT FOR NORTHERN HEMPHILL AND SOUTHERN LIPSCOMB COUNTIES. AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LIPSCOMB...MOVING EAST SOUTHEAST AT 20 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. ANDRADE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT SUN AUG 02 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 7 WNW TURPIN 36.91N 101.00W
08/02/2009 E2.50 INCH TEXAS OK PUBLIC
GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
BALL TO TENNIS BALL SIZE
&&
EVENT NUMBER AMA0900144
NUTTALLThe Amarillo radar (KAMA), 159 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The general public reported thunderstorm wind gusts of fifty-two knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190872, 190870.